Illinois, 2011

Cold in Illinois, April 13, 2011

April 13, 2011 · NWS LOT · 1 event in 1 county or zone

Low temperatures fell into the middle 30s on the morning of April 13th. A 50 year old Chicago man died from cold exposure.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Low temperatures fell into the middle 30s on the morning of April 13th. A 50 year old Chicago man died from cold exposure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 12, 11:50 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 12, 11:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1250 AM CDT WED APR 13 2011

.DISCUSSION...
850 PM CDT

NO SIGNIFICANT CHANGES PLANNED TO GOING FORECAST THIS EVENING.

HAVE MADE ADJUSTMENTS TO HOURLY DEW POINT GRIDS TO ACCOUNT FOR
STRONG MIXING OF DRY AIR FROM ABOVE/TOP OF THE BOUNDARY LAYER. DEW
POINT TEMPS DROPPED INTO THE MID/UPPER TEENS IN SOME AREAS THIS
AFTERNOON...WITH ALL MODEL GUIDANCE GENERALLY RUNNING A GOOD 10
DEGREES TOO HIGH. HAVE ADJUSTED GRIDS THROUGH WEDNESDAY BASED ON
THESE TRENDS.

OTHERWISE...LIGHT WINDS...DRY CONDITIONS AND GENERALLY CLEAR
SKIES THROUGH TONIGHT WHICH ARE ALL WELL HANDLED BY GOING
FORECAST.

RATZER

//PREV DISCUSSION...
317 PM CDT

RIDGE REMAINS OVERHEAD TONIGHT AND SHOULD CONTINUE TO PROVIDE
MINIMAL CLOUDS ACROSS THE AREA...POSSIBLY JUST A BATCH OF CIRRUS
OVER NORTHERN IL THIS EVE. WINDS WILL REMAIN LGT FROM THE
NORTHEAST...TURNING EAST AND SHOULD ALLOW TEMPS TO RADIATE
EFFICIENTLY OVERNIGHT. THUS EXPECT TEMPS TO FALL INTO THE MID/UPR
30S.

WEDNESDAY AND THURSDAY...
ANTI-CYCLONIC FLOW WILL CONTINUE TO DRIFT EAST WED NGT...HOWEVER MAY
CONTINUE TO PROVIDE SOME INFLUENCE FOR OUR CWFA THROUGH THUR. HIGHS
WILL BE MUCH COOLER ALONG THE LAKESHORE AND POINTS IMMEDIATELY
DOWNSTREAM GIVEN THE STEADY NORTH/NORTHEAST FLOW OFF OF THE COOL
MARINE ENVIRONMENT. WEST OF THE LAKE AFTN TEMPS WED WILL WARM INTO
THE LOW 60S. HOWEVER 2M TEMP PLUMES FROM THE SREF INDICATE
CONSIDERABLE VARIANCE FROM THE MID 50S TO LOW 60S...WHICH SUGGESTS
CONFIDENCE HAS DECREASED.

A WEAK FRONTAL BOUNDARY IS BEGINNING TO DRIFT SOUTH ACROSS THE UPPER
MIDWEST AND LAKE SUPERIOR...POSSIBLY BRINGING SOME CLOUDS AND A
MINIMAL CHANCE OF PRECIP LATE WED NGT EARLY THUR. EXPECT THE EAST
FLOW WILL CONTINUE TO KEEP THE BOUNDARY LAYER DRY AND DELAY THE
ONSET OF PRECIP UNTIL THUR EVE FOR THE CWFA.

FRIDAY THROUGH MONDAY...
CONFIDENCE REMAINS RELATIVELY HIGH WITH REGARDS TO THE ARRIVAL OF A
MID-LVL SHORTWAVE EARLY FRI INTO THE MISSOURI VALLEY...TRAVERSING
THE GREAT LAKES REGION THROUGH THE WEEKEND. GEFS MEMBERS CONTINUE TO
ADVERTISE A DOWNSTREAM BLOCK ACROSS THE CANADIAN MARITIMES
SAT/SUN...WHICH COULD PLAY A MAJOR ROLE IN THE FORWARD PROGRESSION
OF THE SHORTWAVE INTO THE SECOND HALF OF THE WEEKEND. THE PAST FEW
CYCLES HAVE SUGGESTED SOME SLIGHT WEAKENING IN THE BLOCK...WHICH
WOULD FAVOR STEADY RISE IN HEIGHTS ACROSS THE MISSOURI VALLEY INTO
NORTHERN IL/NORTHWEST IN OR DECREASING CHANCES FOR PRECIP SUN
MORNING FROM SOUTHWEST TO NORTHEAST OVER THE CWFA.

ACCOMPANYING THE SHORTWAVE WILL BE A FEED OF COOL AIR SLIDING SOUTH
FROM WESTERN ONTARIO. THE 850MB THERMAL TROUGH IS PROGGED TO FALL
SAT TO AROUND -2 TO -6 DEG C FROM THE GEFS MEAN...WHICH HAS NOT
CHANGED MUCH OVER THE PAST FEW CYCLES. WITH PRECIP ANTICIPATED
ACROSS THE REGION OVER THE WEEKEND...AND MUCH COOLER AIR
ARRIVING...TEMPS COULD STRUGGLE TO WARM ABOVE THE MID 40S DURING THE
DAY WITH OVERNIGHT LOWS IN THE MID 30S.

THIS PRESENTS THE POSSIBILITY THAT DURING THE NOCTURNAL PERIOD SOME
RAIN COULD MIX WITH WET SNOW.

TOTAL PRECIPITATION THROUGHOUT THE FRIDAY THROUGH SUNDAY PERIOD
BASED ON THE ENSEMBLES SUGGESTS AROUND 1 INCH OF QPF. GIVEN THE
LONG DURATION OF PRECIPITATION...THIS SHOULD NOT POSE ANY
HYDROLOGY CONCERNS FOR AREA STREAMS.

BEACHLER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* LAKE BREEZE THIS AFTERNOON. CMS

//DISCUSSION...UPDATED 06Z...

HIGH PRESSURE OVER THE REGION EARLY THIS MORNING WILL CONTINUE TO
SLOWLY MOVE EAST TODAY. WINDS WILL REMAIN LIGHT AND VRB OR CALM
OVERNIGHT...THEN TURN LIGHT SOUTH/SOUTHEASTERLY BY MID/LATE
MORNING. LIGHT GRADIENT WILL ALLOW A LAKE BREEZE TO FORM THIS
AFTERNOON...SWINGING WINDS AROUND EASTERLY AT ORD/MDW AND
NORTHEAST AT GYY. WINDS WILL GO BACK LIGHT SOUTHEASTERLY THIS
EVENING...THEN WINDS WILL SHIFT TO THE NORTHEAST EARLY THURSDAY
MORNING. WIND SPEEDS WILL CONTINUE TO INCREASE THURSDAY AS THE
GRADIENT TIGHTENS BETWEEN LOW PRESSURE OVER THE PLAINS AND HIGH
PRESSURE OVER ONTARIO. VFR EXPECTED THROUGH THE PERIOD WITH HIGH
CLOUDS INCREASING EARLY THIS MORNING. CMS

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* HIGH CONFIDENCE FOR VFR THROUGH THE PERIOD.
* MEDIUM CONFIDENCE REGARDING WIND SPEEDS/DIRECTION AND TIMING
  WITH THE LAKE BREEZE THIS AFTERNOON. CMS

//OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z TUESDAY...UPDATED 00Z...

THURSDAY...VFR. CHANCE OF SHOWERS.

FRIDAY...MVFR LOWERING TO IFR FRIDAY NIGHT. RAIN.

SATURDAY...IFR/LIFR LIFTING TO MVFR. CHANCE OF RAIN.

SUNDAY...MVFR IMPROVING TO VFR.

MONDAY...VFR.

KJB

&&

.MARINE...
235 PM CDT

WINDS OVER LAKE MICHIGAN WILL WEAKEN AS A RIDGE OF HIGH PRESSURE
MOVES OVER THE REGION. OVERNIGHT TONIGHT AND TOMORROW...WINDS OVER
THE LAKE WILL BE DOMINATED BY LAND-SEA BREEZE CIRCULATION. A
STRONG COLD FRONT WILL DROP DOWN THE LAKE WEDNESDAY NIGHT WITH
WINDS TURNING NORTHERLY AND INCREASING TO AROUND 25 KT. THE FRONT
WILL HANG UP JUST SOUTH OF THE LAKE AS STRONG HIGH PRESSURE BUILDS
OVER SOUTH-CENTRAL CANADA AND DEEPENING LOW PRESSURE DEVELOPS OVER
THE CENTRAL PLAINS THURSDAY. AS THE LOW CONTINUES TO TRACK
NEWD AND THE HIGH REMAINS NEARLY STATIONARY...WINDS WILL INCREASE
TO EAST GALES FOR THURSDAY AND FRIDAY. THE LOW IS FORECAST TO
TRACK OVER CENTRAL LAKE MICHIGAN SATURDAY...ALLOWING WINDS TO
TEMPORARILY WEAKEN...BUT FOLLOWING THE PASSAGE OF THE LOW...STRONG
COLD ADVECTION WILL SET UP ON THE BACK SIDE OF THE LOW...SETTING
UP A PERIOD OF NORTHWEST TO WEST GALES FOR SATURDAY NIGHT AND
SUNDAY.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Apr 12, 2:45 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
345 PM CDT TUE APR 12 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
132045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
345 PM CDT TUE APR 12 2011 /445 PM EDT TUE APR 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-132045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
345 PM CDT TUE APR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THURSDAY THROUGH SATURDAY WITH GALE FORCE WINDS
POSSIBLE ON FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-132045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
345 PM CDT TUE APR 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

GALE FORCE WINDS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BEACHLER

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
April 13, 12:00 AM CST to 9:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2011-04-1350MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299091.